Alert archive / Florida / Tornado Warnings in 1998

Tornado Warning 53, NWS Jacksonville, FL

September 30, 1998Columbia County, Hamilton County, Florida

NWS Jacksonville, FL issued this tornado warning at Sep 30, 1998, 4:10 AM EDT for Columbia County, Hamilton County, Florida. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 1998, 4:10 AM EDT (08:10 UTC)
Expired
Sep 30, 1998, 5:25 AM EDT
In force
75 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Columbia County, FL, Hamilton County, FL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 29, 7:00 PM EDTTornado WatchSPC10 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 8.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1998-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1998-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 300810 RRA
TORJAX
FLC023-047-300925-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
410 AM EDT WED SEP 30 1998

* TORNADO WARNING FOR...
  HAMILTON COUNTY IN NORTHERN FLORIDA
  COLUMBIA COUNTY IN NORTHERN FLORIDA

* UNTIL 525 AM EDT

* AT 405 AM DOPPLER RADAR INDICATED A BAND OF SEVERE THUNDERSTORMS
  EXTENDING FROM NORTH OF JASPER TO EASTERN BORDER OF COLUMBIA COUNTY.
  THE BAND OF STORMS WILL REACH LAKE CITY AND FORT WHITE BY 430 AM

*
GO TO A SMALL INTERIOR ROOM... ON THE LOWEST FLOOR.

JOHNSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Sep 30, 3:40 AM EDT, 30 minutes earlier.

Area forecast discussion, Sep 30, 3:40 AM EDT, 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 AM EDT WED SEP 30 1998

THE REMNANTS OF GEORGES...GETTING MORE EXTRATROPICAL WITH TIME...
WILL MOVE FROM EXTREME SW GA TO JUST WEST OF TLH AT 12Z...TO JUST
WEST OF JAX BY 00Z. WSR 88D SHOWING BANDS OF SHOWERS AND THUNDERSTORMS
MOVING IN FROM THE GULF ACROSS N FL AND INTO SE GA AND EXPECT THIS
ACTVTY TO MOVE INTO NE FL DURING REMAINDER OF PRE-DAWN HOURS.
BIGGEST THREAT WILL BE FLOODING FROM TRAIN ECHOES...ESP IN N FL INTO
SE GA WHERE 5 INCHES HAS ALREADY BEEN REPORTED IN BAXLEY WITH ANOTHER
2 INCHES LIKLEY. DRIER AIR ENTRAINING BEHIND SYSTEM PLUS STRONG VERTICAL
SHEAR FAVORS THREAT OF TORNADOES NEXT FEW HOURS. AS PER COORD WITH MIA
THE FLOOD WATCH WILL BE CONTINUED AND EXTENDED EAST. WOULD FAVOR THE
SAME FOR SE GA. EXPECT BULK OF PCP THIS AM...TAPERING OFF THIS AFTERNOON.

PRELIM CCF
SSI TB 086/074 086/072 08644
JAX TB 087/073 088/071 08644
GNV TB 0H87/074 088/070 08744

PETERSON

In the hours before

Local storm report, Sep 29, 11:12 PM EDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
1112 PM EDT TUE SEP 29 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    BAXLEY                    GA   WIND DAMAGE
09/29/98   APPLING                        *** 1 INJ ***
                                          12 MOBILE HOMES AND 1
                                          VEHICLE DAMAGED. 4 OUT
                                          SHELTER BUILDINGS
                                          DESTROYED AND TREES AND
                                          POWERLINES DOWN.
Local storm report, Sep 29, 11:12 PM EDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
1112 PM EDT TUE SEP 29 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    BAXLEY                    GA   WIND DAMAGE
09/29/98   APPLING                        *** 1 INJ ***
                                          12 MOBILE HOMES AND 1
                                          VEHICLE DAMAGED. 4 OUT
                                          SHELTER BUILDINGS
                                          DESTROYED AND TREES AND
                                          POWERLINES DOWN.

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 12:52 AM EDTTornado WarningJAXSuwannee63 min
Sep 30, 12:57 AM EDTTornado WarningJAXHamilton63 min
Sep 30, 1:53 AM EDTTornado WarningJAXSuwannee77 min
Sep 30, 3:09 AM EDTTornado WarningJAXSuwannee81 min
Sep 30, 3:37 AM EDTFlash Flood WarningJAXHamilton, Suwannee6 hr
Sep 30, 5:17 AM EDTTornado WarningJAXSuwannee63 min
Sep 30, 5:23 AM EDTTornado WarningJAXColumbia, Hamilton77 min
Sep 30, 6:59 AM EDTTornado WarningJAXColumbia, Gilchrist, Suwannee76 min
Sep 30, 8:43 AM EDTSevere Thunderstorm WarningJAXAlachua32 min
Sep 30, 9:53 AM EDTSevere Thunderstorm WarningJAXHamilton, Suwannee52 min
Sep 30, 12:16 PM EDTFlash Flood WarningJAXSuwannee6 hr
Sep 30, 1:37 PM EDTSevere Thunderstorm WarningJAXAlachua63 min
Sep 30, 1:39 PM EDTTornado WarningJAXAlachua66 min
Sep 30, 2:14 PM EDTTornado WarningJAXBradford46 min

Nearby

Tornado Warnings in Florida, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.